Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 287, NWS Pittsburgh, PA

August 28, 2021Armstrong County, Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2021, 3:05 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 3:05 PM EDT (19:05 UTC)
Expired
Aug 28, 2021, 3:15 PM EDT
In force
10 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, PA, Indiana County, PA

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS51 KPBZ 281905
SVRPBZ
PAC005-063-281915-
/O.NEW.KPBZ.SV.W.0287.210828T1905Z-210828T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
305 PM EDT Sat Aug 28 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Central Indiana County in west central Pennsylvania...
  East central Armstrong County in west central Pennsylvania...

* Until 315 PM EDT.

* At 304 PM EDT, a severe thunderstorm was located near Indiana,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Indiana, Chevy Chase Heights, Ernest, Creekside, and Atwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4066 7928 4078 7927 4078 7908 4062 7912
TIME...MOT...LOC 1904Z 277DEG 15KT 4071 7920 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:40 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 1:40 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
140 PM EDT Sat Aug 28 2021

.SYNOPSIS...
Thunderstorm chances continue today and tomorrow under a warm, humid
air mass and shortwave activity. The track of Hurricane Ida will
need to be monitored closely, heavy rainfall may occur Tuesday into
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm, humid conditions will continue throughout the day as a ridge
resides over the East Coast. Showers and thunderstorms will continue
into the evening as an embedded shortwave tracks east into western
PA. With moderate mid-level lapse rates and a moderate amount of
DCAPE, downburst potential will be lacking. However, high rain
rates are expected with a deepening warm cloud layer and above
average PWATs. Weak flow aloft will also support isolated areas of
heavy rainfall; flooding may occur if storms training over a region
for a long period of time.

Showers and storms may continue into portions of the overnight time
period with elevated instability available.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An incoming trough over the northern Great Lakes will flatten the
ridge over the East Coast tomorrow afternoon; zonal flow will likely
prevail. With no change to our warm, moist air mass over the Ohio
River Valley, thunderstorms should once again develop early afternoon
into the late evening.

Shear should remain generally weak until the late evening but DCAPE
values are expected to grow with incoming dry air in the mid to
upper-levels; a few isolated strong storms can't be ruled out.
Localized flooding in training clusters of heavy downpours can't be
ruled out as well.

By Monday, the aforementioned trough and its associated frontal
boundary will advance south into the Pittsburgh area. The front
should lose forward motion a bit as the trough lifts back towards
Quebec, placing the Upper Ohio Valley in quasi-zonal flow aloft... or
nearly parallel to the frontal boundary / baroclinic zone.
Thunderstorms and showers are likely to develop along this area of
convergence. A narrow band of localized flooding, orientated west to
east, could develop if the boundary remains stationary for a long
period of time.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
By Tuesday, remnants of Ida will progress up through the TN Valley
and into central Appalachia. The system will begin to phase with the
northern stream as it approaches our area late Tuesday and into
Wednesday.

The worst case scenario if the track continues to hold, a swath of
rainfall between 2 to 4 inches south of Pittsburgh Tuesday into
Wednesday; 1 to 2 inches elsewhere. However, the passage of a cold
front to the northwest could change the outcome of Ida's track
considerably and the worst case scenario should not hold a lot of
weight of confidence.

Slightly cooler and drier conditions are anticipated late week and
into the Labor Day Weekend with building high pressure.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Isolated to scattered convection could result in brief restrictions
but otherwise, general VFR is expected. Given uncertainty in any
particular location, have opted to use VCTS in latest TAFs.

.Outlook...
Little pattern change through Monday will result in continue isolated
to scattered afternoon thunderstorms and potential patchy morning fog
and low stratus.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 5:40 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
540 AM EDT Sat Aug 28 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-290945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
540 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of tropical system Ida move into the
Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 28, 2:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT Sat Aug 28 2021

PAZ023-281900-
Indiana PA-
234 PM EDT Sat Aug 28 2021

...A STRONG THUNDERSTORM WILL IMPACT EASTERN INDIANA COUNTY THROUGH
300 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Indiana, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indiana, Clymer, Chevy Chase Heights, Ernest, Marion Center,
Creekside, Dixonville, Commodore, Brush Vly, and Yellow Creek State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 7888 4047 7908 4075 7923 4084 7903
      4067 7883
TIME...MOT...LOC 1833Z 328DEG 10KT 4073 7908

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:50 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland115 min
Aug 28, 2:34 PM EDTSpecial Weather StatementPBZIndiana26 min
Aug 28, 5:56 PM EDTAreal Flood AdvisoryPBZClarion, Venango2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.